Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Green Bay, WI

July 20, 2008Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2008, 10:15 PM CDT for Marinette County, Wisconsin. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 10:15 PM CDT (03:15 UTC)
Expired
Jul 20, 2008, 10:30 PM CDT
In force
15 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:25 PM CDTHAIL 0.751 W Marinette, WIAT HIGHWAY 64 AND 180

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 210315
SVRGRB
WIC075-210330-
/O.NEW.KGRB.SV.W.0081.080721T0315Z-080721T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1015 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1030 PM CDT

* AT 1009 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
  WINDS. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF MARINETTE...OR 7
  MILES WEST OF MENOMINEE...AND MOVING SOUTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARINETTE BY 1025 PM...

THIS IS AN EXTENSION OF THE WARNING FOR MARINETTE COUNTY. THE 
SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT FOR CENTRAL
OR NORTHERN MARINETTE COUNTY. 

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4499 8762 4510 8785 4522 8777 4522 8771
      4518 8771 4514 8765 4512 8764 4511 8760
      4509 8758
TIME...MOT...LOC 0314Z 299DEG 24KT 4513 8772

$$

ECKBERG
1 follow-up statement
000 
WWUS53 KGRB 210329
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1029 PM CDT SUN JUL 20 2008

WIC075-210338-
/O.EXP.KGRB.SV.W.0081.000000T0000Z-080721T0330Z/
MARINETTE-
1028 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARINETTE COUNTY
WILL EXPIRE AT 1030 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
GUSTY WINDS AND SMALL HAIL UP TO A HALF INCH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS IN MARINETTE UNTIL 1045 PM.

AT 1025 PM...PENNY SIZE HAIL WAS REPORTED ONE MILE WEST OF 
MARINETTE.  

LAT...LON 4499 8762 4510 8785 4522 8777 4522 8771
      4518 8771 4514 8765 4512 8764 4511 8760
      4509 8758
TIME...MOT...LOC 0328Z 299DEG 24KT 4508 8760

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN JUL 20 2008

.SHORT TERM...LATE AFTERNOON AND EVENING...WV LOOP SHOWS A VORT IN
A SHORT WAVE TROF SPINNING TOWARD LAKE SUPERIOR THIS AFTERNOON AS
A 80-90 KNOT JET LET WORKS INTO NRN WI. PROGGED CIN GRAPHICS
INDICATE SOME DECREASE OVER MN AND FAR WRN WI DURING THE EARLY
THIS AFTERNOON WITH CLEARING. BEST SURFACE INSTABILITY OVER EC WI
WHERE A BIT MORE SUN. NOTED LAKE BREEZE BOUNDARY FOR A POSSIBLE
FOCUS OF CONVECTION.  WITH THE VORT FIELD WORKING OVER NRN WI THIS
AFTERNOON...THE POTENTIAL FOR FUNNEL CLOUDS WITH THE MOIST LOWER
LAYERS AND LOW LFC/LCL LEVELS THIS AFTERNOON BUT CLOUDS LIFTING.
12Z DATA TO THE WEST INDICATE STRONG H5/H7 WINDS WITH THIS
JETLET. BUT CLOUDS EARLIER THIS AFTERNOON HAVE PUT A HOLD ON
CONVECTION DEVELOPING SO FAR THIS AFTERNOON...BUT DUE EXPECT SOME
LATE AFTN AND EVENING DEVELOPMENT ESP NORTH.  MODELS PROGGING
CONVECTION TO DEVELOP OVERNIGHT OVER NE/IA AGAIN ALONG RRQ REGION
OF JETLET REGION AND CAP EDGE OVER THIS REGION. THIS CONVECTION
SHOULD PASS WELL SOUTH OF THE FA OVERNIGHT.

WILL CONTINUE THE MAINLY AFTN INSTAB CHC MENTION MONDAY AS THE
UPPER TROF CONTINUES TO DROP SOUTH AND DEEPENS OVER THE AREA. GFS
AND NAM DIVERT ON TUESDAY WITH THE SLOWER GFS HANGING THE TROF
BACK AND INDICATING A CHC FOR AT LEAST AFTN INSTAB PCPN. THE NAM
IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. EXPECT LINGERING
INSTAB CONVECTION IN THE EVENING. FOR TUESDAY GFS AND NAM DIVERT
ON SOLUTIONS WITH THE SLOWER GFS HANGING THE TROF BACK AND
INDICATING A CHC FOR AT LEAST THE AFTN INSTAB VARIETY. THE NAM IS
MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN.  GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

CONTINUED THE DRY FCST AFTER TUESDAY AS THE UPPER RIDGE AND
SURFACE RIDGE DOMINATES MID WEEK.  RIDGE BREAKS DOWN WITH WEAK
SHORT WAVE TROF PASSING OVER GREAT LAKES REGION THURSDAY INTO
FRIDAY. LATEST TREND IS SLOWER SO WILL CONFINE START TIME TO THE
THRU AFTERNOON TIME FRAME AND DEPARTURE FRIDAY AFTERNOON OVER FAR
EAST. THE MDM RANGE MODELS CONTINUE TO PROG THIS EVENT BUT
ANTICIPATE TIMING ADJUSTMENTS LATER IN THE WEEK. BUT SINCE THIS
SYSTEM IS FAIRLY QUICK...CONFINED PCPN CHCS TO 24 HOURS OR LESS.

ANOTHER RIDGE BUILDS INTO THE WEEKEND FOR ANOTHER DRY PERIOD. SOME
PROGS INDICATE ANOTHER SHORT WAVE TROF TO BEGIN WORKING OVER AND
FLATTENING THE UPPER RIDGE OVER NRN PLAINS. BUT IT APPEARS LATE
IN THE WEEKEND SO WILL CONTINUE THE DRY FCST INTO SUNDAY.

PROGGED H8 TEMPS AND SHORT DURATION WITHIN THE UPPER RIDGES
INDICATE TEMPERATURES WILL BE NEAR NORMAL THIS WEEK.
&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVER MUCH OF AREA
THIS AFTERNOON. TONIGHT INTO MONDAY...CONTINUED MVFR CIGS WITH SCT
CONVECTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH
Hazardous weather outlook, Jul 20, 12:25 PM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 PM CDT SUN JUL 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND INTO THIS EVENING AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS
THE GREAT LAKES REGION. WIDESPREAD CLOUD COVER OVER NORTH CENTRAL
AND CENTRAL WISCONSIN WILL LIMIT INSTABILITY FOR A WHILE THIS
AFTERNOON. HOWEVER AS BREAKS OCCUR...INSTABILITY WILL THEN INCREASE
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE BIGGEST THREAT FROM THESE
STORMS IS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...THOUGH SOME THUNDERSTORMS COULD HAVE SMALL
HAIL AND GUSTY WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATER IN
THE WEEK. IT IS TOO SOON TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-211730-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG MAY LINGER OVER THE LAKE AND BAY THROUGH MONDAY.

TH

In the hours before

Local storm report, Jul 20, 7:48 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CRANDON                 45.56N 88.90W
07/20/2008  M1.00 INCH       FOREST             WI   TRAINED SPOTTER

&&

TH
Local storm report, Jul 20, 9:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
917 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             8 W MARINETTE           45.09N 87.77W
07/20/2008  E0.75 INCH       MARINETTE          WI   AMATEUR RADIO

            NEAR HIGHWAY 64 AND COUNTY D INTERSECTION

&&
Local storm report, Jul 20, 9:21 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
921 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             8 W MARINETTE           45.09N 87.77W
07/20/2008  M1.50 INCH       MARINETTE          WI   AMATEUR RADIO

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningGRBForest45 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningGRBForest, Marinette53 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette38 min
Jul 20, 9:20 PM CDTSpecial Marine WarningGRB85 min
Jul 20, 9:39 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto36 min
Jul 20, 9:45 PM CDTSevere Thunderstorm WarningGRBDoor47 min
Jul 20, 10:08 PM CDTTornado WarningGRBDoor22 min
Jul 21, 4:47 PM CDTSevere Thunderstorm WarningGRBMarathon28 min
Jul 21, 5:27 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Shawano, Waupaca, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.